Article: article from journal or magazin.
Seizures after single-agent overdose with pharmaceutical drugs: Analysis of cases reported to a poison center.
Publication types: Journal Article
Abstract Context. Seizures during intoxications with pharmaceuticals are a well-known complication. However, only a few studies report on drugs commonly involved and calculate the seizure potential of these drugs. Objectives. To identify the pharmaceutical drugs most commonly associated with seizures after single-agent overdose, the seizure potential of these pharmaceuticals, the age-distribution of the cases with seizures and the ingested doses. Methods. A retrospective review of acute single-agent exposures to pharmaceuticals reported to the Swiss Toxicological Information Centre (STIC) between January 1997 and December 2010 was conducted. Exposures which resulted in at least one seizure were identified. The seizure potential of a pharmaceutical was calculated by dividing the number of cases with seizures by the number of all cases recorded with that pharmaceutical. Data were analyzed using descriptive statistics. Results. We identified 15,441 single-agent exposures. Seizures occurred in 313 cases. The most prevalent pharmaceuticals were mefenamic acid (51 of the 313 cases), citalopram (34), trimipramine (27), venlafaxine (23), tramadol (15), diphenhydramine (14), amitriptyline (12), carbamazepine (11), maprotiline (10), and quetiapine (10). Antidepressants were involved in 136 cases. Drugs with a high seizure potential were bupropion (31.6%, seizures in 6 of 19 cases, 95% CI: 15.4-50.0%), maprotiline (17.5%, 10/57, 95% CI: 9.8-29.4%), venlafaxine (13.7%, 23/168, 95% CI: 9.3-19.7%), citalopram (13.1%, 34/259, 95% CI: 9.5-17.8%), and mefenamic acid (10.9%, 51/470, 95% CI: 8.4-14.0%). In adolescents (15-19y/o) 23.9% (95% CI: 17.6-31.7%) of the cases involving mefenamic acid resulted in seizures, but only 5.7% (95% CI: 3.3-9.7%) in adults (≥ 20y/o; p < 0.001). For citalopram these numbers were 22.0% (95% CI: 12.8-35.2%) and 10.9% (95% CI: 7.1-16.4%), respectively (p = 0.058). The probability of seizures with mefenamic acid, citalopram, trimipramine, and venlafaxine increased as the ingested dose increased. Conclusions. Antidepressants were frequently associated with seizures in overdose, but other pharmaceuticals, as mefenamic acid, were also associated with seizures in a considerable number of cases. Bupropion was the pharmaceutical with the highest seizure potential even if overdose with bupropion was uncommon in our sample. Adolescents might be more susceptible to seizures after mefenamic acid overdose than adults. "Part of this work is already published as a conference abstract for the XXXIV International Congress of the European Association of Poisons Centres and Clinical Toxicologists (EAPCCT) 27-30 May 2014, Brussels, Belgium." Abstract 8, Clin Toxicol 2014;52(4):298.
Web of science
Last modification date